New Jersey, 2003

Flash Flooding in New Jersey, August 5, 2003

August 5, 2003 · NWS OKX · 3 events in 3 counties and zones

Torrential rain resulted in widespread flash flooding of streets, low lying and poor drainage areas, mainly along a line extending northeast across Southwest Union County into South Central Bergen County. The highest estimated rainfall rates were between 2 and 3 inches per hour or 3 to 4 inches in 3 hours across Southwest Union County.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

As a cold front moved slowly east and displaced warm, moist, and unstable air; lines of heavy showers and thunderstorms occurred.Torrential rain resulted in widespread flash flooding of streets, low lying and poor drainage areas, mainly along a line extending northeast across Southwest Union County into South Central Bergen County. The highest estimated rainfall rates were between 2 and 3 inches per hour or 3 to 4 inches in 3 hours across Southwest Union County. The Storm Total Rainfall amount measured at Mountainside was 2.93 inches and 2.03 inches at Canoe Brook in Union County.In Union County, the Plainfield Police reported many streets flooded: Rock Ave. by West Front and South Second Streets, Watchung Ave. and East Third Street, George and Johnson Avenues, Randolph Road, and Cedarbrook Park. The County Emergency Manager reported a section of Route 22 flooded in Scotch Plains.In Hudson County, spotters reported F. R. Blvd. southbound flooded in South Harrison and Fish House Road flooded in Kearny.In Bergen County, Police reported parts of Routes 17 and 3 flooded in Lyndhurst and part of Route 4 flooded in Teaneck. A spotter in this area reported the local fire department rescuing people trapped in their cars.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Aug 5, 1:00 PM EST, 40 minutes earlier.

Area forecast discussion, Aug 5, 1:00 PM EST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
200 PM EDT TUE AUG 5 2003

CURRENTLY...SHOWERS AND THUNDERSTORMS HAVE ALREADY DEVELOPED OVER
NEW JERSEY AND THE DELMARVA. SOME OF THESE HAVE ALREADY MOVED ACROSS
PORTIONS OF NEW YORK CITY AND NORTHEAST NEW JERSEY. AREAL COVERAGE
AND INTENSITY OF CONVECTIVE SHOWERS AND THUNDERSTORMS SHOULD
INCREASE AS THE AFTERNOON PROGRESSES. THESE STORMS WILL BE
SLOW-MOVING...TOWARD THE NORTHWEST OR NORTH AT 10 TO 15 MPH. THIS
WILL CREATE POTENTIAL PROBLEMS WITH FLOODING AS THE DURATION OF
MODERATE TO HEAVY RAIN WILL BE LONGER AS THESE CELLS TAKE LONGER TO
TRAVERSE ANY GIVEN POINT.

FORECAST DISCUSSION...NOT MUCH CHANGES THROUGH THE EARLY PART OF
NEXT WEEK. THE TROPICAL MOISTURE WILL REMAIN OVER THE REGION...AS
WILL THE NEARLY STATIONARY LEFTOVER FRONTAL BOUNDARY AND THE
UNPROGRESSIVE STRACKED LOW OVER THE GREAT LAKES. THIS COMBINATION
MEANS THAT WE WILL HAVE MORE THAN ENOUGH MOISTURE AND INSTABILITY TO
FIRE OFF SCATTERED TO NUMEROUS CONVECTION EACH AFTERNOON. OUTSIDE OF
ANY PARTICULAR FOCUSING MECHANISM SUCH AS A SHORTWAVE...EXPECT TO
SEE A PRECIPITATION COVERAGE AND INTENSITY MAXIMA DURING THE
AFTERNOON AND EARLY EVENING...AND A LESSER MAXIMA DURING THE LATE
OVERNIGHT/EARLY MORNING OVER THE WATERS/COASTAL SECTIONS. OTHER
PERIODS (MID-LATE MORNING/ LATE EVENING INTO THE OVERNIGHT) WILL
FEATURE ONLY LEFTOVER ACTIVITY OR ISOLATED/WIDELY SCATTERED COVERAGE.

AS A RESULT...WILL PROBABLY GO WITH LIKELY POPS FOR THE AFTERNOON
THROUGH MID-EVENING PERIOD EACH DAY...WITH CHANCE POPS ELSEWHERE
THROUGH FRIDAY. THEN...WILL RUN A HIGH CHANCE FOR THE WEEKEND AND
MONDAY...BEFORE DROPPING TO A LOW CHANCE ON TUE. LONG RANGE MODELS
INDICATE THAT THE FLOW MIGHT FLATTEN OUT SOMEWHAT ALLOWING US TO DRY
OUT A BIT. I AM SOMEWHAT SKEPTICAL OF THIS AT THIS TIME...SO WILL
TREND DRIER ON TUESDAY...BUT STILL KEEP 30% POPS IN THE FORECAST. AS
FOR TONIGHT...WILL PROBABLY GO CATEGORICAL POPS THIS EVENING AS
CONVECTION SHOULD STILL BE ONGOING...THEN DROP BACK TO A CHANCE
AFTER MIDNIGHT.

MARINE...SMALL CRAFT ADVISORY CONTINUES FOR ROUGH SEAS AND SWELLS. A
SPECIAL WEATHER STATEMENT HAS ALSO BEEN ISSUED TO HIGHLIGHT RIP
CURRENTS ALONG THE SOUTH SHORES OF LONG ISLAND...AS WELL AS THE
ROUGH SEAS.

AVIATION...SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE NYC
AREA THIS AFTN AND INTO THIS EVE BEFORE TAPERING OFF. CIGS GENERALLY
MVFR THRU THIS EVE...EXCEPT OCNL IFR ALONG THE COAST. CIGS/VIS
SHOULD FALL TO IFR CONDITS TNGT.

HYDRO...FLOODING CONTINUES TO BE THE MAIN CONCERN...AS THE
PERSISTENT CONVECTIVE PRECIPITATION HAS LOWERED FLASH FLOOD GUIDANCE
TO VERY REACHABLE AND ALMOST LIKELY REACHABLE LEVELS. AS SUCH...A
FLASH FLOOD WATCH CONTINUES FOR PORTIONS OF NORTHEAST NEW JERSEY...
AND THE LOWER HUDSON VALLEY. ALL AREAS WILL BE SUBJECT TO URBAN
FLOODING PROBLEMS BECAUSE OF THE SLOW FORWARD PROGRESSION OF THE
CONVECTION AS WELL AS THE POTENTIAL FOR TRAINING...ESPECIALLY FOR
NEW YORK CITY...NORTHEAST NEW JERSEY AND THE MAINLAND PORTION OF
SOUTHEAST NEW YORK.

RADAR...CONTINUES TO OPERATE IN THE TROPICAL Z/R RELATIONSHIP.

.OKX...
CT...NONE.
NJ...FLOOD WATCH FOR NJZ002>005 THROUGH THIS EVENING.
NY...FLOOD WATCH FOR NYZ069>071 THROUGH THIS EVENING.
MARINE...SMALL CRAFT ADVISORY FOR ROUGH SEAS ON THE OCEAN WATERS...
         ANZ355-353-350.
Hazardous weather outlook, Aug 5, 3:35 AM EST, 10 hours 5 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-060930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
435 AM EDT TUE AUG 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK...
NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT.

.DAY ONE...TODAY
THE STORM PREDICTION CENTER HAS PLACED THE WESTERN PORTION OF THE
AREA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR LATER TODAY. THIS
INCLUDES NORTHEAST NEW JERSEY...PORTIONS OF THE LOWER HUDSON VALLEY
OF NEW YORK...AND NEW YORK CITY. ISOLATED SEVERE THUNDERSTORMS ARE
POSSIBLE TODAY WITH HEAVY RAINS THE BIGGEST THREAT. SHOWERS AND
THUNDERSTORMS ARE LIKELY TODAY AND INTO TONIGHT. THE MOST LIKELY
THREAT FOR SEVERE WEATHER WOULD BE FROM LARGE HAIL. ALSO SINCE THERE
HAS BEEN SO MUCH RAIN AND THE GROUND REMAINS VERY WET IN MANY
AREAS...WIND GUSTS OF 35 TO 45 MPH MAY BE STRONG ENOUGH TO BRING
SOME SMALL TREES DOWN. IN ADDITION...A FLOOD WATCH HAS BEEN ISSUED
FOR BERGEN...PASSAIC AND ESSEX COUNTIES IN NEW JERSEY AND
WESTCHESTER AND ROCKLAND COUNTIES IN NEW YORK.

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.

.DAYS TWO THROUGH SEVEN...
MORE SHOWERS AND THUNDERSTORMS ARE ANTICIPATED THROUGH THE ENTIRE
TIME PERIOD. HEAVY RAINS WILL BE THE BIGGEST THREAT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Aug 5, 10:00 AM EST, 3 hours 40 minutes before
NJZ002>006-011-NYZ067>081-052100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
1100 AM EDT TUE AUG 5 2003

...FLOOD WATCH FOR PORTIONS OF NORTHEAST NEW JERSEY AND THE LOWER
HUDSON VALLEY THIS AFTERNOON AND EVENING...

...DANGEROUS RIP CURRENTS AND ROUGH SEAS ALONG THE SOUTH SHORE OF
LONG ISLAND...

UP TO 5 INCHES OF RAIN HAS FALLEN OVER PARTS OF NORTHEAST NEW JERSEY
AND THE LOWER HUDSON VALLEY THROUGH THE PAST FEW DAYS. SHOWERS AND
THUNDERSTORMS ARE ONCE AGAIN EXPECTED TO DEVELOP AND MOVE ACROSS THE
REGION THIS AFTERNOON AND EVENING. THESE SHOWERS AND STORMS WILL
PRODUCE AREAS OF HEAVY RAIN AND AN ADDITIONAL 2 TO 3 INCHES OF
RAIN...WITH ISOLATED HEAVIER AMOUNTS...MAY FALL IN A SHORT PERIOD OF
TIME.

EXCESSIVE RUNOFF FROM THESE STORMS CAN CAUSE FLASH FLOODING OF
CREEKS...STREAMS AND ROADS. THE HEAVY RAINS COULD ALSO TRIGGER ROCK
AND MUDSLIDES IN STEEP TERRAIN.

THE COMBINATION OF LONG PERIOD SOUTH SWELLS AND SOUTHERLY WINDS HAVE
CREATED DANGEROUS CONDITIONS FOR BOATERS AND SWIMMERS ALONG THE
SOUTH SHORE OF LONG ISLAND. THE NATIONAL WEATHER SERVICE CONTINUES
THE SMALL CRAFT ADVISORY FOR ROUGH SEAS ON THE OCEAN WATERS FOR
OBSERVED WAVE HEIGHTS AND SWELLS BETWEEN 5 AND 7 FEET. IN
ADDITION...LIFE GUARDS AT OCEAN BEACHES HAVE REPORTED STRONG RIP
CURRENTS ALONG THE SOUTH SHORE OF LONG ISLAND.

RIP CURRENTS ARE NARROW CHANNELS OF WATER FLOWING SEAWARD FROM THE
BEACH THROUGH BREAKING WAVES. THEY CAN BE SEEN FROM THE SHORE BY THE
COLOR OF THE WATER...WHICH WILL APPEAR MURKY WHEN COMPARED TO THE
SURROUNDING WATER. THE HEIGHT OF THE BREAKING SURF WILL ALSO NOT BE
AS HIGH AS THE SURROUNDING WATER. YOU MUST BE ESPECIALLY CAREFUL IN
THE VICINITY OF PIERS AND JETTIES.

A RIP CURRENT CAN RAPIDLY CARRY A PERSON INTO DEEPER WATER. DO NOT
SWIM TOWARD SHORE AGAINST THE CURRENT. ITS FORCE CAN BE TOO STRONG
EVEN FOR THE STRONGEST SWIMMER. INSTEAD...IF CAUGHT IN A RIP
CURRENT...REMAIN CALM AND SWIM PARALLEL TO THE SHORE TO ESCAPE THE
FLOW OF THE WATER...THEN SWIM TOWARD THE SHORE. REMEMBER TO ALWAYS
SWIM NEAR A LIFEGUARD AND OBEY THE DIRECTIONS OF THE BEACH PATROL.

The radar

The Philadelphia radar (KDIX), 80 km away, was scanning. The volume nearest the first event began at 18:41 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Union

When
August 5, 1:40 PM EST to 1:55 PM EST
Where
Union County, Plainfield
Reported by
EMERGENCY MANAGER
Coordinates
40.660, -74.309 (the zone’s center; the record gives no point)

Flash Flood, Hudson

When
August 5, 4:05 PM EST to 4:20 PM EST
Where
Hudson County, Harrison
Reported by
TRAINED SPOTTER
Coordinates
40.731, -74.076 (the zone’s center; the record gives no point)

Flash Flood, Bergen

When
August 5, 4:20 PM EST to 4:35 PM EST
Where
Bergen County, Lyndhurst
Reported by
EMERGENCY MANAGER
Coordinates
40.960, -74.074 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2003Every state in 2003This day in weather historyWarnings in New Jersey, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374408, 5374409, 5374410.